Thunderstorm Wind, Hartley
- When
- August 12, 3:11 PM CST
- Where
- Hartley County, (Dht)dalhart Muni Ar
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 36.020, -102.550
The combined Oklahoma and Texas Panhandles saw quite a bit of moisture return to the area going into the 12th. On both the 12th and the 13th, the combined Panhandles saw widespread rain and thunderstorms across the area.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
The combined Oklahoma and Texas Panhandles saw quite a bit of moisture return to the area going into the 12th. On both the 12th and the 13th, the combined Panhandles saw widespread rain and thunderstorms across the area. On the 12th some of the storms produced hail up to the size of nickels. Strong winds upwards of 73 mph were measured and several reports of wind damage were made. On the 13th the second round of storms produced hail up to 1.5 in diameter and gusts measured up to 75 mph. Some flooding also occurred on the 13th in Wheeler County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 12, 12:48 PM CST, 2 hours 23 minutes earlier.
Area Forecast Discussion National Weather Service Amarillo TX 148 PM CDT Sat Aug 12 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM ... (This evening through Sunday night) Issued at 147 PM CDT Sat Aug 12 2023 Subtropical moisture will continue to be brought northward over the Panhandles through Sunday night between high pressure to our east and low pressure to our west. This moisture will continue to interact with several upper level disturbances moving through the flow and several boundaries on the surface to help bring showers and thunderstorms to the region through Sunday night. An outflow boundary from southern Union County, NM to the northern Low Rolling Plains will help focus showers and thunderstorms this afternoon. More thunderstorms are expected to move this way from southeast Colorado and northeast New Mexico. Any of these storms may become severe, however, the best wind shear and instability will be found across the Oklahoma Panhandle and the northern Texas Panhandle. These storms will also be efficient rain producers, so will have to watch for any flooding. On Sunday, an upper level disturbance on the bottom side of an upper level low moving through the northern plains will help to form more showers and thunderstorms across our area. Upper level diffluence combined with instability and moisture will help to maintain the showers and storms. Showers and thunderstorms are expected to continue into Sunday night aided by a southward moving cold front. && .LONG TERM ... (Monday through next Friday) Issued at 147 PM CDT Sat Aug 12 2023 A nice cool start to the work week will quickly change back to the Summer heat by mid week. Outside of some lingering showers/storms on Monday morning, mostly dry conditions are expected through the end of the work week. A surface cold front should be well south of the Panhandles by sunrise on Monday morning. In its wake, cloud cover should remain over portions of the area along with some lingering showers/storms for at least a few hours behind the front. H850 temperatures may remain in the mid teens C throughout the day which would lead to very comfortable temperatures in the 70s and perhaps low 80s for highs on Monday. The 12/13z NBM probabilities for less than 80 degree highs continue to slowly increase for the entire area. In general, the entire area has at least a 60 percent chance outside of the far southeastern TX Panhandle which has around a 40 percent chance of remaining below 80 degrees. Upper level ridging becomes elongated towards the northwestern CONUS Tuesday and beyond which leads to high pressure over the Southern High Plains. Steadily increasing temperatures are expected Tuesday and beyond along with mostly dry conditions. High temperatures should return to the 90s and triple digits by Wednesday afternoon and will likely remain that way through the rest of the work week. Muscha && .AVIATION... (18Z TAFS) Issued at 1212 PM CDT Sat Aug 12 2023 Thunderstorms will be possible at all TAF sites this afternoon or evening. Some of the storms may become severe with large hail and damaging winds the main threats. Thunderstorms should move east of the TAF sites late this evening. However, more showers along with isolated thunderstorms may linger through sunrise Sunday morning, but confidence is not high enough to mention any TSRA at any given TAF site after midnight. Winds will remain generally around 10 knots or less outside of thunderstorms. && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 68 96 63 77 / 50 30 90 30 Beaver OK 67 91 61 79 / 70 40 60 0 Boise City OK 62 90 58 78 / 70 40 60 10 Borger TX 69 99 63 82 / 50 50 90 30 Boys Ranch TX 67 97 62 78 / 60 40 90 30 Canyon TX 68 97 63 76 / 50 30 80 40 Clarendon TX 71 99 66 78 / 40 30 80 30 Dalhart TX 62 94 58 76 / 50 40 80 20 Guymon OK 64 91 60 79 / 70 30 60 10 Hereford TX 68 98 63 78 / 50 30 80 40 Lipscomb TX 68 96 61 81 / 50 40 70 10 Pampa TX 68 95 62 77 / 50 40 90 30 Shamrock TX 70 99 65 81 / 30 30 70 30 Wellington TX 72 103 67 83 / 30 20 60 20 && .AMA WATCHES/WARNINGS/ADVISORIES... TX...Heat Advisory until 8 PM CDT this evening for TXZ317. OK...None. && SHORT TERM...15 LONG TERM....05 AVIATION...15
Hazardous Weather Outlook National Weather Service Amarillo TX 155 PM CDT Sat Aug 12 2023 OKZ001>003-TXZ001>020-317-131000- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 155 PM CDT Sat Aug 12 2023 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms will continue through tonight across the combined Panhandles. Some storms could be strong to severe with damaging winds and large hail being the primary hazards. Confidence in severe storms is higher across the Oklahoma Panhandle and the northern Texas Panhandle. Moreover, locally heavy rainfall could lead to localized flash flooding concerns. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Additional thunderstorms will be possible Sunday afternoon through the overnight hours as a front drops into the region. Strong to severe storms will once again be a threat with damaging winds, and large hail being the main hazards. Locally heavy rain could lead to some flash flooding concerns as well. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon into this evening.
Special Weather Statement
National Weather Service Amarillo TX
1256 PM CDT Sat Aug 12 2023
OKZ003-121830-
Beaver OK-
1256 PM CDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of northeastern Beaver
County through 130 PM CDT...
At 1256 PM CDT, Doppler radar was tracking a strong thunderstorm over
Knowles, or 16 miles southwest of Englewood, moving northeast at 40
mph.
HAZARD...Wind gusts of 50 to 55 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Knowles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3691 10000 3678 10018 3678 10049 3700 10045
3700 10000
TIME...MOT...LOC 1756Z 228DEG 35KT 3690 10023
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
MuschaSpecial Weather Statement
National Weather Service Amarillo TX
348 PM CDT Sat Aug 12 2023
TXZ007-012-122115-
Potter TX-Moore TX-
348 PM CDT Sat Aug 12 2023
...A strong thunderstorm will impact portions of northeastern Potter
and south central Moore Counties through 415 PM CDT...
At 347 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Valley De Oro, or 15 miles north of Amarillo, moving
north at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Masterson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3534 10201 3565 10202 3561 10162 3555 10162
3533 10177
TIME...MOT...LOC 2047Z 199DEG 21KT 3542 10185
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
MuschaThe Amarillo radar (KAMA), 116 km away, was scanning. The volume nearest the first event began at 21:12 UTC.
5 hail, 4 thunderstorm wind, 1 flood. Local standard time, as filed.
Several tree limbs, 1 to 2 in diameter, were blown down by thunderstorm wind gusts.
Law enforceement reported water covering the road on HWY 152 near the feed lot.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2023Every state in 2023This day in weather historyWarnings in Texas, August 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1129966, 1129965, 1129960, 1129961, 1129962, 1129963, 1129964, 1129969, 1129967, 1129968.